Prozac and Weight Gain
In clinical studies, weight gain occurred in more than 1 percent of patients taking Prozac. If you are taking this drug and notice that you are gaining weight, talk to your doctor so he or she can perform a physical exam to look for possible causes of weight gain. If your weight gain remains unexplained, your doctor may recommend weight loss suggestions or prescribe another antidepressant.
There are a number of possible side effects with Prozac® (fluoxetine hydrochloride). Weight gain does appear to be one of them. This data comes from clinical trials where Prozac was studied extensively and side effects were documented.
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (frequent side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as a frequent side effect of Prozac, occurring in more than 1 percent of people (although the exact percentage was not reported).
If you are noticing weight gain with Prozac, talk to your healthcare provider. He or she will conduct a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or a possible switch to another antidepressant medication.
(Click BMI Calculator to see if your weight is within a healthy range.)